Alert archive / Indiana / Wind Chill Advisories in 2022

Wind Chill Advisory 3, NWS Indianapolis, IN

December 24, 202224 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Dec 24, 2022, 1:43 PM EST for 24 counties in Indiana. It took effect at Dec 25, 2022, 12:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2022, 1:43 PM EST (18:43 UTC)
In effect from
Dec 25, 2022, 12:00 AM EST
Expired
Dec 25, 2022, 9:20 AM EST
In force
9 hr
Issued by
NWS Indianapolis, IN
All 24 counties

Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS43 KIND 241843
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
143 PM EST Sat Dec 24 2022

INZ021-028>031-035>049-054>057-250245-
/O.NEW.KIND.WC.Y.0003.221225T0500Z-221225T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
143 PM EST Sat Dec 24 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Northern half or so of central Indiana.

* WHEN...from Midnight tonight to 11 AM EST Christmas.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frostbite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$
3 follow-up statements
149 
WWUS43 KIND 250228
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
928 PM EST Sat Dec 24 2022

INZ021-028>031-035>049-054>057-251030-
/O.CON.KIND.WC.Y.0003.221225T0500Z-221225T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
928 PM EST Sat Dec 24 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT UNTIL 11 
AM EST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 to 25 below zero.

* WHERE...Northern half of central Indiana.

* WHEN...Midnight Until 11 AM EST Sunday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
611 
WWUS43 KIND 250805
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
305 AM EST Sun Dec 25 2022

INZ021-028>031-035>049-054>057-251600-
/O.CON.KIND.WC.Y.0003.000000T0000Z-221225T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
305 AM EST Sun Dec 25 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...Portions of central, east central, north central and 
  west central Indiana.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
509 
WWUS43 KIND 251420
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
920 AM EST Sun Dec 25 2022

INZ021-028>031-035>049-054>057-251530-
/O.CAN.KIND.WC.Y.0003.000000T0000Z-221225T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Union City, Farmland, Parker City, Clinton, 
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, 
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, 
New Castle, Martinsville, Mooresville, Greenwood, Franklin, 
Shelbyville, and Rushville
920 AM EST Sun Dec 25 2022

...WIND CHILL ADVISORY IS CANCELLED...

The wind chill has risen above wind chill advisory criteria and
will continue to rise through the day. 

It will still be a bitterly cold day, so dress in layers, bring
extra clothes, hats and gloves and an emergency kit while
traveling this Christmas morning.  

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 12:45 PM EST, 58 minutes earlier.

Area forecast discussion, Dec 24, 12:45 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1245 PM EST Sat Dec 24 2022

.Forecast Update...
Issued at 1245 PM EST Sat Dec 24 2022

RGB Day Snow-Fog satellite product was showing clear skies over the
Wabash Valley and near the I-65 corridor. This and warm advection
via gusty WSW winds has allowed temperatures to rise up in the teens
over the Wabash valley. Despite, windy conditions with gusts 30 to
40 mph, the wind chill index has risen to or out of advisory range,
so the advisory was cancelled slightly before the 1 PM end. With the
increasing sunshine and due to temperatures a couple of degrees
ahead of the forecast, raised temperatures a couple of degrees.
Also, with the snow settled, blowing snow no longer has caused
reductions in the visibility.

&&

.Short Term...(Today through Christmas Day)
Issued at 305 AM EST Sat Dec 24 2022

**WINTER STORM WARNING IN EFFECT THROUGH 700 AM THIS MORNING**
**WIND CHILL ADVISORY IN EFFECT TODAY 700 AM THROUGH 100 PM**

* Dangerous Wind Chills -25 to -15 Through 100P This Afternoon
* Wind chills then less-extreme...yet sub-zero through Christmas Day
* Blustery west winds gusting as high as 25-40 mph into this evening
* Visibility reduced by blowing snow

The intense winter storm that has been impacting central Indiana
since Thursday afternoon continues to sit and spin over western
Quebec...with a broad, nearly-symmetrical pressure field around its
very deep 964mb center.  Amplified arctic surface high pressure,
aligned early this morning along the North American Plains, was
conversely sporting a pressure max of 1045mb over southeastern
Saskatchewan.  No doubt the impressive gradient between these
extremes was continuing to bring strong winds across much of the
eastern CONUS...with gusts across central Indiana early this morning
as high as 30-40 mph.

Today and tonight...

Latest guidance is continuing to show slow, steady improvement in
conditions through AM hours today as the Quebec surface low
steadily fills...the core of low-level record-cold quickly slides
east of Indiana...and the surface ridge continues to gradually
build in from the west. This will translate to blustery wind gusts
tapering down to 15-25 mph by early Christmas
morning...temperatures slowly creeping back up to 10-15F by late
today...and resultant wind chill values improving from -25F to
-20F early this morning to -10 to zero by late today. Therefore
have decided to transition all counties from the Winter Storm
Warning to a Wind Chill Advisory at 700 am this morning...with the
Wind Chill Advisory lasting through 100 pm this afternoon. North-
south gradient in wind chill values through midday will be
reflected in the partitioning of this headline.

The widespread blowing snow that has graced the region since late
Thursday night will slowly diminish throughout the day with the
winds...with scattered areas of BLSN through at least this morning,
and especially along/north of the I-70 corridor where generally
greater snow fell, and relatively stronger winds will occur.
Stratocumulus should break from southwest to northeast today...as
forecast soundings indicate decreasing RH within the 750-925mb
layer.  Clouds will hopefully scatter out through the afternoon
across many counties south of the I-74 corridor...with resultant
crusting atop the snowpack further limiting blowing and drifting of
the modest snowpack.  Additional snowfall after dawn today is
expected to be limited to a few flurries across the northern tier
as the drying column and increasing ridging discourage any
additional measurable snowfall.

This steady clearing trend is expected to continue into the
overnight, with SCT/FEW decks prevailing by early Christmas morning
over most locations.  This will allow for radiational cooling to
bring another frigid night, with lows expected in the zero to 5F
range for most zones.

Christmas Day...

Ample sunshine will be the main change in conditions as we head into
Christmas Day, with the robust westerly breezes continuing to bring
arctic air into the Midwest. Daytime temperatures should further
improve with highs expected into the mid- to upper teens under the
weakest sunshine of the year. Winds gusting to 15-25 mph early
Sunday will continue to slowly diminish as the surface high
approaches the Mississippi Valley...with gusts only reaching 10-20
mph by late day. Resultant wind chills will trend from around -15
to -10 at dawn...to zero to 5F by early Christmas evening. While
these values would fall short of advisory criteria, care should
still be taken to dress warmly and limit time outside to prevent
frostbite. Blowing snow concerns are expected to generally end by
early Christmas morning...yet at least a modest snow depth should
remain across the region through Sunday.

The normal max/min at Indianapolis through Christmas Day is 38/24.

&&

.Long Term...(Christmas night through Friday)
Issued at 300 AM EST Sat Dec 24 2022

*Accumulating snow returns Monday
*Warmer conditions afterwards

Sunday Night through Monday.

Snow is expected to return to central Indiana late Sunday night into
Monday as a clipper system dives in from the northwest.  Models
continue to show good agreement in the track of the low with
generally good agreement in the strength.  Overnight model ensembles
also show good agreement on a track from the Dakotas into Iowa and
Illinois with gradually increasing surface pressure.  The low will
then arrive in central Indiana Monday evening before continuing to
weaken as it pivots to the northeast.  Model soundings show meager
moisture, but with a good pocket of cold air aloft the atmosphere
should be efficient at squeezing out what moisture is there.

Current thoughts are that amounts of 1-3 inches are reasonable with
the highest across the western counties where a 12 hour period of
southerly flow ahead of the low will create a localized area of
higher moisture.  Snow chances will quickly come to an end Monday
night ahead of the next pattern shift.

Tuesday Through Friday.

Conditions will then rapidly flip Tuesday into Wednesday as a strong
upper level trough builds across the western states and broad
ridging develops east of the Mississippi.  There may be a bit of lag
in the warming due to any snow on the ground, but expect that by
Thursday temperatures will be back into the 50s.  The aforementioned
system will then bring rain chances to central Indiana late Thursday
into Friday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1206 PM EST Sat Dec 24 2022

Impacts:

- Winds 250-280 degrees to 25 knots with gusts to 30+ knots
  slightly dropping off after 00z Sunday

- MVFR flying conditions will improve to VFR after 18z-21z

Discussion:

Gusty WSW winds will be the main concern as flying conditions will
improve at or near issuance time. Recent observations suggest the
snow has settled and blowing snow restrictions will no longer be a
concern.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...MK
Short Term...AGM
Long Term...White
Aviation...MK
Hazardous weather outlook, Dec 24, 3:38 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
338 AM EST Sat Dec 24 2022

INZ021-028>031-035>049-051>057-060>065-067>072-250845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
338 AM EST Sat Dec 24 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Dangerously cold temperatures will continue through midday today...
with wind chills trending from 20 to 30 below zero early this
morning...to 15 to 25 below zero after dawn.  Frostbite and
hypothermia may occur, even if only outside for a short time.

Blustery winds of 15 to 25 mph with gusts up to 40 mph will result
in areas of blowing and drifting snow, and reduced visibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very cold temperatures with wind chills as low as 15 below zero will
continue through Sunday morning.

Accumulating snow is possible again Monday across central Indiana.
Keep checking back for the latest updates on the next round of winter
weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotters may report cold temperatures along with any reports of
blowing and drifting snow.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:07 AM ESTWind Chill AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more10 hr

Nearby

Wind Chill Advisories in Indiana, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.